Alert archive / Pennsylvania / Flood Watches in 2016
Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flood watch at Jul 28, 2016, 1:27 PM EDT for 8 counties in Pennsylvania. It took effect at Jul 28, 2016, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 1:27 PM EDT (17:27 UTC)
- In effect from
- Jul 28, 2016, 2:00 PM EDT
- Expired
- Jul 28, 2016, 9:44 PM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 124 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
064 WGUS61 KCTP 281727 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 127 PM EDT THU JUL 28 2016 PAZ036-056-057-059-063>066-290130- /O.NEW.KCTP.FA.A.0002.160728T1800Z-160729T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...CHAMBERSBURG...NEWPORT...HARRISBURG... HERSHEY...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER 127 PM EDT THU JUL 28 2016 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...ADAMS...CUMBERLAND...DAUPHIN... FRANKLIN...LANCASTER...LEBANON...PERRY AND YORK. * THROUGH FRIDAY MORNING * SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. SOME OF THE SHOWERS WILL CONTAIN TORRENTIAL DOWNPOURS WHICH COULD LEAD TO FLASH FLOODING. * THE POTENTIAL FOR RAINFALL AMOUNTS OF OVER THREE INCHES IN A FEW HOURS IS POSSIBLE...ESPECIALLY IN URBAN AREAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REVIEW FLOOD SAFETY AND PREPAREDNESS INFORMATION AT TADD.WEATHER.GOV. && $$ CR
1 follow-up statement
743 WGUS61 KCTP 290144 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 944 PM EDT THU JUL 28 2016 PAZ036-056-057-059-063>066-290245- /O.CAN.KCTP.FA.A.0002.000000T0000Z-160729T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- INCLUDING THE CITIES OF...CHAMBERSBURG...NEWPORT...HARRISBURG... HERSHEY...LEBANON...CARLISLE...GETTYSBURG...YORK...LANCASTER 944 PM EDT THU JUL 28 2016 ...FLOOD WATCH IS CANCELLED... THE FLOOD WATCH HAS BEEN CANCELLED. PERIODS OF RAIN WILL FALL OVER THE REGION TONIGHT INTO FRIDAY MORNING. HOWEVER, THE RISK OF FLOODING HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flood watch went out at Jul 28, 1:13 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 28, 1:13 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service State College PA 113 PM EDT THU JUL 28 2016 .SYNOPSIS... The stalled surface front over the Mason Dixon line will move northward today and tonight as a disturbance approaches from the Ohio and mid Tennessee River Valleys. This will produce a soaking rain over portions of central and south central PA tonight into Friday morning. Behind this system slightly cooler air aloft moves over the region to usher in the weekend. But the ridge may begin to build to our west again early next week. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Updated all grids again. Difficulty making gridded temperatures. Nearly all guidance cannot handle the slow rise in temperatures and the depth of the mid clouds blocking the sun. Pretty hard to correctly produce meaningful grids. Better where the HRRR has rain in southwest. But HRRR had really high temperatures today. Not going to happen. Now convection has broken out in the southeast along with the remnant MCS from Ohio now tracking across southwestern Pennsylvania. The more intense convective cores have stayed south of the Mason-Dixon line. But rain in Somerset county and west will move east-northeast across south-central Pennsylvania this afternoon and evening. Expect more showers to develop in southern PA in the warmer air and closer to the boundary. Each HRRR run has different scenarios with evolution and the GFS has the heavy rain axis relatively deep into the cooler air. Lots of uncertainty but from this afternoon on any lumbering convective core has the potential to produce locally heavy rainfall cannot rule out 1-2 inches in 1 hour later this afternoon and into this evening. Our grids show the blended QPF with the 15Z HRRRV1 QPF overlaidfor some convective texture. Our QPF is higher in southern/southeastern PA with HRRR based isolated maximum in western Schuylkill county. The GFS still is wetter well north of the CAMS. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/... The rain with embedded heavy showers and storms will continue to over take the region. We kept lowest PoPs and QPF in northwest. Best chance of rain is clearly south and southeast. The GFS rainfall is quite impressive but likely too far north and west based on the CAMS. Things should wind down overnight and early AM. Not as hot Friday and the threat of heavy rain drops off fast in AM and the PoPs will lower as the day goes on. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... In the medium to long-range period...conditions slowly revert to near normal in temp and precip as several chunks of short wave energy in the westerly flow aloft helps to carve out a mean 500 mb trough axis over the Glakes and Ohio Valley region during the Thu- Fri timeframe. The peak in unsettled weather (with perhaps some periods of down- right rainy conditions) occurs Thursday night and Friday as a well-defined wave of sfc-850 mb low pressure lifts ENE out of the Ohio Valley and heads across the I-95 Megalopolis. Followed a blend of EC/GEFS/superblend and NBM guidance for that particular 24-36 hour period to arrive at likely pops for rain and scattered TSRA. Some uncertainty in timing and areal coverage of the convection led us to undercut the NBM by 10-20 percent for now, recognizing issues with large scale model convective parameterization schemes (and subsequent exaggeration of the areal coverage and broader qpf amounts) means that we'll likely see more concentrated areas/bands of heavy convection, compared to the model depicted, larger cold season stratiform look to the precip shield. Portions of Southern and Central PA...close to the track of the 1006-1008 mb sfc low will likely see some localized heavy 1-2 inch,12-24 hour rainfall amounts by Friday afternoon...with even the potential for some pinpoint heavier amounts from embedded TSRA, as a tongue of 2 inch pwat air lifts north and wraps cyclonically into sern PA and the Lower Susq Valley. For later Friday through the upcoming weekend, a large area of high pressure (1020-1024 mb) near the border of southern Quebec and Ontario will try to push drier air south into the Mid Atlantic Region. Another...apparently weaker wave of low pressure at the sfc and aloft lifts NE out of the Ohio Valley over the weekend and brings an enhanced chc for showers. Slight diffs in timing/location exist between the EC/GEFS and NBM guidance. However...the target period for the best chc of showers and isolated to sctd TSRA appears to be late Sat into Sunday. Afterward, heights begin to rise from the southwest, accompanied by a ridge of surface high pressure building east into PA with mainly dry conditions and a rebound in temps for early next week. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... 12Z TAFS sent. Minor updates for showers and rain coming into southwestern areas. Earlier discussion below. Main change was to back off on fog, given slight breeze in some spots, and dewpoints not that high. Isolated showers still across the far south. Clouds will be on the increase today. Most of the day still looks dry with VFR conditions. Showers and storms will overspread the area from south to north late today into early Friday. MVFR and IFR conditions will develop overnight. Some improvement on Friday, as weak low moves east of the area. OUTLOOK... FRI...Some restrictions in SHRA/TSRA and patchy fog...mainly early. SAT-MON...Wide range of conditions expected with a chance of showers and storms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...Lambert/Gartner AVIATION...Grumm
Hazardous weather outlook, Jul 28, 8:01 AM EDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 801 AM EDT THU JUL 28 2016 PAZ004>006-010-011-037-291215- WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA- 801 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059- 063>066-291215- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA- BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN- NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION- SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL- LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 801 AM EDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE IS POTENTIAL FOR MODERATE TO HEAVY RAINFALL LATER THIS AFTERNOON AND OVERNIGHT. THE HIGHEST POTENTIAL FOR SOME FLOODING WOULD BE IN THE MORE SOUTHERN AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:04 PM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Jul 28, 3:00 PM EDT | Special Weather Statement | CTP | York | 30 min |
| Jul 28, 3:21 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 114 min |
| Jul 28, 3:57 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 2 hr |
| Jul 28, 4:49 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
Nearby
Flood Watches in Pennsylvania, 2016Every flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.